South Dakota, 2021

Drought in South Dakota, April 1 to 30, 2021

April 1 to 30, 2021 · NWS ABR · 12 events in 12 counties and zones

Severe to extreme drought conditions continued throughout April, especially over north-central South Dakota. Temperatures started off April extraordinarily warm, with highs in the 70s and 80s.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe to extreme drought conditions continued throughout April, especially over north-central South Dakota. Temperatures started off April extraordinarily warm, with highs in the 70s and 80s. Temperatures cooled for the rest of the month, with averages around or just below normal. The cooler temperatures, combined with periodic precipitation events, prevented any large scale worsening or expansion of drought conditions. Precipitation throughout the month averaged one to one and a half inches below normal. 90-day deficits were as much as 2 to 4 inches, with 180-day deficits ranging from 2 to 4 inches as well. Soil moisture and stock ponds continued to be depleted. The Grassland Fire Danger reached high to very high several times throughout the month, with a handful of grass fires occurring. Several counties enacted burn bans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 31, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 31, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1228 AM CDT Thu Apr 1 2021

.UPDATE...
Issued at 908 PM CDT Wed Mar 31 2021

Current forecast is on track, therefore no changes made at this
time.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 244 PM CDT Wed Mar 31 2021

Surface high pressure slides eastward through the Dakotas today,
maintaining our below average temps through tonight. Breezy winds
will decrease this evening as the high centers over the region,
and we'll see a wind shift out of the south tonight as the high
leaves the forecast area. Along with passage of the surface high,
the overall pattern shifts as upper ridging builds over the
Northern Plains tonight into Thursday. High temperatures climb
back into the upper 50s and mid 60s for Thursday, and we can
expect the warming trend to continue into the weekend.

Main concern for the short term will once again be fire weather.
Will be issuing a Red Flag Warning for late Thursday morning into
Thursday evening covering the forecast region, given our lack of
recent precipitation, and the shift to dry WAA Thursday.

.LONG TERM...(Friday through Wednesday)
Issued at 244 PM CDT Wed Mar 31 2021

Overall the long term forecast looks dry, and warm. Mid-level
ridging will gradually develop over the region during the period as
heights rise over the Northern Plains. As the heights climb, we will
likely see an uptick in temperatures, especially Sunday and Monday
as a quite warm airmass moves/advects into the region. That said,
the ECMWF is not as aggressive with the warmth as compared to the
GFS, so there is some uncertainty with temps. That uncertainty also
folds over into pcpn chances. Come Tuesday through Wednesday, almost
all the models suggest some shortwave energy could interact with
a sfc boundary near the region to produce convection. The details
vary from model to model at that time range, so low POPs are most
definitely sufficient for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1228 AM CDT Thu Apr 1 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail across the area overnight and through
the day Thursday. Light and variable winds overnight will become
breezy out of the south from midday Thursday through Thursday
evening, generally in the 15 to 25 knot range.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 10 PM
     CDT /9 PM MDT/ this evening for SDZ003>011-015>023-033>037-
     045-048-051.

MN...Red Flag Warning from 10 AM this morning to 10 PM CDT this
     evening for MNZ039-046.

&&

UPDATE...Parkin
SHORT TERM...Dye
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, Mar 31, 1:46 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
246 PM CDT Wed Mar 31 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-012000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
246 PM CDT Wed Mar 31 2021 /146 PM MDT Wed Mar 31 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A red flag warning is in effect for the entire forecast region late
Thursday morning into Thursday evening. Breezy winds out of the south
along with dry warmer air will enhance fire danger conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Corson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Corson forecast zone
Reported by
Drought Monitor
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Dewey

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Stanley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Campbell

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Campbell forecast zone
Reported by
Drought Monitor
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Drought, Walworth

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Drought, Potter

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Drought, Sully

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sully forecast zone
Reported by
Drought Monitor
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Drought, Hyde

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hyde forecast zone
Reported by
Drought Monitor
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Drought, Faulk

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Faulk forecast zone
Reported by
Drought Monitor
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Drought, Edmunds

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Edmunds forecast zone
Reported by
Drought Monitor
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Drought, McPherson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Drought, Brown

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953834, 953835, 953836, 953838, 953839, 953840, 953843, 953844, 953845, 953846, 953847, 953848.